LOCKWOOD, N.Y. (WETM) — According to the Bradford County Deputy Coroner, a rare complication to the COVID-19 vaccine turned deadly for the Watts family of Lockwood. Their son, George Watts Jr., died at just 24-years-old after receiving the Pfizer-BioNTech COVID-19 vaccine.
George Jr. was a college student. Described as a homebody, he loved playing video games and being with his family.
“[He’s] shy at first, but once you get to know him, he’s a jokester, a quick-witted kid,” Kelly Watts, George Jr.’s mother, said.
Because he wanted to take his classes in person, George Jr. needed to be fully vaccinated. He scheduled his vaccine appointment, receiving his first shot of Pfizer in August and his second in September. His parents said he chose that vaccine because it was recently fully approved by the Food & Drug Administration.
After his first dose, George Jr. experienced complications, which he chose to keep to himself. According to his parents, blood was in his urine after the first shot. He then received his second dose in mid-September, where he experienced flu-like symptoms that did not resolve.
“I noticed he was starting to get puffy in the face like a sinus issue… He had a cough and I decided to take him to the emergency room to see what was going on,” explained George Watts Sr., George Jr.’s father.
According to the autopsy report, they went to the emergency room in October, hoping for answers. He complained of several symptoms, but none that were cardiac-related, according to the report. After a workup and a negative COVID-19 test, doctors diagnosed George Jr. with a sinus infection and prescribed antibiotics. The Watts family was told his infection should resolve in a week or two.
George Jr. was still feeling ill a week later, so they went back to the emergency room for another assessment. He presented with similar symptoms, according to the Coroner’s office, and doctors advised that the sinus infection could take extra time to go away.
By the end of October, his symptoms were even worse. His parents told 18 News he began coughing up blood and experienced pain in his feet, hands, and teeth. He also became extremely sensitive to sunlight.
Then, the unthinkable happened.
“I told him that I was going to take him to the emergency room the next day after I got out of work,” George Sr. said. “We never made that trip to the emergency room.”
George Jr. collapsed in his room on October 27 and was pronounced dead later that morning. His dad described him as healthy, saying he had no underlying medical conditions. An autopsy report from the Bradford County Coroner’s Office shows George Jr. died from “COVID-19 vaccine-related myocarditis.”
“The cause of death is the COVID-19 vaccine-related myocarditis,” Timothy Cahill Jr., Chief Deputy Coroner for Bradford County, said.
Myocarditis is a listed side-effect of the Pfizer vaccine, but it is rare for it to develop. Usually, patients see symptoms of the complication within days of getting the vaccine.
“Anything that can trigger an inflammatory response can trigger myocarditis. Usually, patients present with chest pain and sometimes shortness of breath,” Dr. Liviu Klein, Chief of the Advanced Heart Failure and Transplant at the University of California, San Francisco, told 18 News.
A recent study published in the Journal of the American Medical Association was conducted by several research organizations including the FDA and the Centers for Disease Control and Prevention. It found males under the age of 30 were most likely to develop myocarditis after receiving an m-RNA COVID-19 vaccine series.
jama_oster_2022_oi_210145_1643643678.99121 by Tara Lynch on Scribd
“The number of patients [males under 30] that were diagnosed with myocarditis [was] 50 per million doses of administered, so 50 out of a million,” Dr. Klein added. “Just to put it in reference, a normal person [who is vaccinated] would probably be in the range of 10 per million of getting myocarditis.”
Despite this risk, Dr. Klein still recommends the vaccine.
“What is the risk of them developing the same problem without getting vaccinated? If you look at the same age group [young males] the risk of getting myocarditis from COVID is at least twice as high as getting myocarditis from the vaccine,” Dr. Klein continued.
For the Watts family, this rare side effect was life-changing.
“I don’t know what else to do, or where to even go from here,” George Sr. concluded.
A family is heartbroken. A young man was taken too soon for what doctors are calling a medical anomaly.